Happy Posters on the Ceiling

Dr. Chan  is the doctor who ordered that I have a bone scan. Consequently, yesterday Jerry and I drove to Kaiser in Fontana where we parked at building 2, then took an elevator to the fourth floor where the Dexa Imaging Department is located. I was early for my 10:15 appointment, and they were quick to take me back where they weighed and measured me before leading me to the room where the test would be done.

IMG_0317 3In the early days of my diagnosis, my cancer was found to be an infiltrating ductal carcinoma with the further distinction of being hormone receptive. That means my cancer was feeding on the hormones my body produced. So, in addition to a mastectomy, chemotherapy, and 25 radiation treatments Dr. Chan prescribed a five-year regimen of a hormone blocker called Anastrozole. Unfortunately, one of the side-effects of this medication is the danger of bone weakening, leading to bone fractures. Thus Dr. Chan’s decision to have the density of my bones tested.

Dr. Chan highly regards hormone blocker medication as a very effective treatment for the type of cancer I have. He has mentioned this to me several times. “Out of all the treatments you are having for your cancer, this hormone blocker, which has fewer side-effects than any of them, is the most effective.” He went on to tell me that current literature suggests that in the near future it may be that women with my diagnosis may not need chemo, but that the hormone blocker could be all that is prescribed.

The bone density test was quick and painless. I lay flat on a table as a large, white imaging apparatus moved slowly over my body, measuring the density of my spine and of my hips.

I gazed upward, of course, and was delighted to see on the ceiling above me the posters I have pictured here. What a considerate act someone had thought of.  Someone then had hauled in a ladder, climbed up to the ceiling and with some sort of mastic had fastened those cheerful pictures and slogans. I loved it, and when the testing was finished I asked the technician if I could get my phone and take a picture. She smiled really big and said, “Yes!”

Yesterday was the first time I’ve looked at a ceiling to be reminded to hug, smile, and to take time for my family and friends, and that doing all those things contributes to my good health. How cool is that!

 

Advertisements

No Chemo Curl

“You will lose your hair,” Dr. Victor said to me early on as we discussed side effects of chemotherapy. “But it will grow back,” he said with that kind, infectious smile of his.

Hair that grows back after chemo is sometimes a different color than before, and a formerly straight-haired girl may be blessed with what is called chemo curl. That curly hair that sprouts from her balded head usually doesn’t stay curly, I’m told, but eventually reverts to its former texture. Well, since I would be going through this little hair transition, I thought I would just order up a beautiful configuration for my head.

My paternal grandmother had glowing red hair. My dad had black curly hair. My husband has beautiful, curly wavy hair that looks better uncombed than mine does when I’ve just arranged it. You see, I have straight, stringy hair . . .well, that’s what I used to have . . .so I put in my order for red, curly hair. Sounds like a good choice, wouldn’t you say!DSC_2899I’ve mentioned before that most of my hair came out two weeks after my first chemo treatment, with a few hardy little bits hanging on these many weeks later. A few days ago, they all surrendered, and after a shampoo job, I no longer had any long hair. But already, my head is covered with new hair. Alas, I see no curls, nor any red sections. I have patches of white and what looks to be black. Guess I’ll resemble a skunk when it all arranges itself.

But check this out: Doesn’t that look like a little wave coming off in the back there!

Emerging from Dark Days

There likely is not a mature adult alive who has not in one way or another been knocked to the ground–be it physically, spiritually, or emotionally–likely more times than once. Those people will understand how wonderful it is during these times that loving ones tend to you. They pat your face, send flowers, bring meals, send notes, make phone calls, tell you they’re praying . . .or just sit in silence while you recover.

I am one of those, having over the past few weeks been knocked about by the results of chemotherapy, to the extent that I surely am the poster-kid for side effects. Hey, but I’m still here, and today feeling well enough to communicate in this way!

A known, but rare, allergic response to the chemo drug called Taxotere is serious enough that before the drug is administered other meds, most notably in the steroid family, are prescribed, some orally, others by IV. During my second infusion, I suffered such an allergic response, becoming short of breath, with severe face flushing, and a fierce pain in my back. Immediately the nurses stopped the infusion and gave me oxygen. When the pain had subsided, and my breathing had returned to normal, they again started the infusion–very slowly. I tolerated the drug then, and was able to finish the prescribed amount. Barely into my third infusion of Taxotere, I reacted violently. My doctor had already left the building, but another oncologist was called who observed me for awhile, and subsequently ordered the medication, for the time, discontinued.

My oncologist, Dr. Chan, called me twice the next day and we discussed ways to go forward with my treatment. There were additional pre-medications that could be used, whose function is to prevent the allergic reaction. I returned to the chemo department two days later. My nurses, as always, were sweet and friendly, but were on high-alert, and since early morning had been in contact with Dr. Chan who was in his office down the hall. One of the nurses told me it would be very rare to have another such allergic reaction.

They placed me in the chemo chair closest to their stations. and carefully explained the game plan. All medications would be administered slowly, the on-site pharmacist had prepared a tiny bag of Taxotere, and if I tolerated that, the full infusion would be given. The lead nurse sat down and stared at me as the infusion began. Before a mere 5 ml had entered my body, I reacted. She noted the severe flushing of my face, jumped up and turned off the Taxotere, and began a stout infusion of Benadryl. Another nurse came over and started the oxygen. My lungs were burning, my chest tight, and I was short of breath. I was disoriented. Dr. Chan quickly came and stood by me.

I stayed in the chemo unit for probably a couple of hours, until the staff was sure I was stable, and not in immediate danger of further reaction. So. The end of my treatment with Taxotere. I agreed with Dr. Chan that we had done all we could to assist my body in tolerating that particular drug, but it just did not work out for me. On next Monday I return to the unit for my final chemo treatment, which will  consist only of the Cytoxen, which my body tolerates with only known and expected side-effects. The worst is the extreme fatigue which has plagued me over these months.

Let me add something very important here: My having cancer, my suffering through chemotherapy with dreadful side effects and a rare allergic attack have in no way changed my basic outlook on life. I’m happy to be here. God remains powerful, triumphant, faithful, and in charge–of my life, and of yours. Period. I rest sweetly in that understanding.

Please accept my thanks to you who have ministered to me during these trying weeks and months. I have responded to some of you; others I have not. Every note on paper, every card, every floral arrangement, every comment on any of my internet sites, every prayer, every meal provided,  every personal visit, every phone call . . . all of them mean so very much to me, and from the bottom of my heart, I thank you.